advertisement

ADHD

Question
Posted by: Engelize | 2019/08/02

Q.

Personality seizes to exist

Good day, My son (15) has been on Ritalin for many years. I could see he didn't feel well on it at all and he seemed to be on another planet. He recently told me that he feels depressed when he's on it. After discussing it with his school we decided to evaluate him without Ritalin. He feels much better but concentration in class is still a huge problem. I read the following on the internet: “For those whom it works, it works wonderfully; for those where it doesn't work it leaves a child in a subdued, often withdrawn state where his/her personality ceases to exist.” The description of "where it doesn't work...." describes my son exactly. Would you suggest a person continues using this medicine regardless of this negative effect?

Expert's Reply

A.

ADHD Expert
- 2019/08/04

We always weigh up efficacy (how good a medication works) with tollerability (i.e. the side-effects). The side-effects you describe is often dose-dependent and a reduction in dose (or a switch to an alternate form of methylphenidate) may be beneficial. However, it is also important to evaluate your son for an underlying mood disorder, and to pay attention to lifestyle interventions (daily exercise, sufficient sleep, etc.)

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.